advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Amarillo, Texas, USA:

At the age of seven, my son was given an adult dose of a Hepatitis A vaccine. In turn, he began having symptoms of diabetes 36 hours after the shot. Some say that his own immune system overreacted to fight off the virus and also attacked his T cells and beta cells causing him to get diabetes. No one on either side of our families have ever had diabetes. Is this possible?

Answer:

No clinical or research studies have shown such an association, but any stress event a viral or immunization stress certainly could be a precipitating event. If he had islet cell or GAD antibodies at diagnosis, this would be more confirmatory of such a sequence of events rather than the virus or the immunization itself "causing" the beta cell demise. Also, please remember that almost all youngsters with type 1 autoimmune diabetes do NOT have other family members with type 1 diabetes; instead, our current understanding is that they inherit a genetic predisposition and then something else (chemical, virus, etc.) is the precipitant.

SB

DTQ-20061102070134
Original posting 14 Nov 2006
Posted to Research: Causes and Prevention

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.